A 37-year-old female presented to the emergency department for evaluation of numbness and discoloration to her left fourth finger, which had started the day before. The patient stated that she was gardening the previous day and afterward she noticed the discoloration and pain. The patient denied taking any medications. She reported recreational methamphetamine and heroin use. She denied any chest pain or difficulty breathing. She denied any history of Raynaud’s phenomenon, venous thromboembolism, or history of trauma. The patient was afebrile with normal vital signs. Physical exam revealed cyanotic discoloration to the left distal fourth finger. Sensation was intact to light touch and strength was 5 out of 5 in the finger. The capillary refill was diminished. Radial and ulnar pulses were 2+ bilaterally. Initially, a warm pack was placed to the patient’s finger with slight improvement, but without resolution of the pain and cyanosis. What is the diagnosis?
A 66-year-old otherwise healthy man presents by Emergency Medical Services (EMS) after being found unconscious on the ground. On arrival to your emergency department, he is back to his baseline normal mental status and without complaints. His vital signs are within normal limits and his physical exam is unremarkable. Is it a syncope? What are the key features of his history and physical exam that should affect your medical decision making? What should this patient’s work-up entail?(more…)
The success of adenosine depends as much on the administration technique as it does the mechanism of action. The 2010 Advanced Cardiac Life Support (ACLS) Guidelines recommend the following when administering adenosine:
“6 mg IV as a rapid IV push followed by a 20 mL saline flush; repeat if required as 12 mg IV push”
This recommendation remained in the 2015 iteration.
While most drugs are metabolized in the liver, adenosine doesn’t even make it that far, being metabolized in the erythrocytes and vascular endothelial cells. With this extremely short half-life (10 seconds), it is important to help it reach the heart before it’s metabolized and excreted without being effective.
Tamponade physiology, in which a pericardial effusion impedes cardiac output, is a medical emergency and requires prompt diagnosis and intervention before cardiovascular collapse ensues. However, not every fluid collection in the pericardial sac results in tamponade physiology. A clinical diagnosis of tamponade (Beck’s triad) has poor sensitivity and will occur only in the late stages of tamponade.1 In order to know whether or not an intervention is necessary for the setting of pericardial effusion, ultrasound diagnosis of tamponade is paramount.(more…)
Chief Complaint: Chest pain
History of Present Illness: An 89-year-old female with a past medical history of coronary artery disease and with recent admission for myocardial infarction that was medically managed, presented with chest pain and shortness of breath. She reports worsening midsternal chest pain that occasionally radiates to her back and right arm since discharge.
Welcome to the Non-ACS Cardiovascular Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index, the AIR Team is proud to present the highest quality online content related to non-acs cardiovascular emergencies. 5 blog posts within the past 12 months (as of September 2018) met our standard of online excellence and were curated and approved for residency training by the AIR Series Board. We identified 2 AIR and 3 Honorable Mentions. We recommend programs give 2.5 hours (about 30 minutes per article) of III credit for this module.